Format

Send to

Choose Destination
See comment in PubMed Commons below
Curr Opin Allergy Clin Immunol. 2007 Aug;7(4):304-9.

Severe cutaneous adverse reactions to drugs.

Author information

  • 1Department of Rheumatology, Allergy and Immunology, Tan Tock Seng Hospital, Singapore.

Abstract

PURPOSE OF REVIEW:

This paper updates the treatment of Stevens-Johnson syndrome and toxic epidermal necrolysis supported by relevant views about the pathogenesis.

RECENT FINDINGS:

Building on the thesis that Stevens-Johnson syndrome and toxic epidermal necrolysis are due to dermal cell apoptosis, molecular pathways that may lead to this have been proposed. Intravenous immunoglobulin is postulated to block apoptosis via the Fas pathway. Most series on the use of intravenous immunoglobulin in toxic epidermal necrolysis have been favourable. Tumour necrosis factor is also thought to be an important mediator of cell death in toxic epidermal necrolysis. There was impressive control of the progression of toxic epidermal necrolysis with intravenous anti-tumour necrosis factor antibody infliximab in two cases. Strong associations between human leukocyte antigen subtypes and severe cutaneous reactions due to allopurinol and carbamazepine have been described.

SUMMARY:

To date, there is no established treatment of Stevens-Johnson syndrome/toxic epidermal necrolysis. With advancing knowledge of the pathogenesis, it is hoped that better forms of treatment may result.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk